Florida, 2011Tornado in Florida, August 5, 2011
August 5, 2011 · NWS MLB · 1 event in 1 county or zone
A collision of the east and west coast sea breezes sparked storms in Lake County. One of the storms spawned a waterspout over Lake Eustis which briefly moved on land and caused damage to three residential properties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A collision of the east and west coast sea breezes sparked storms in Lake County. One of the storms spawned a waterspout over Lake Eustis which briefly moved on land and caused damage to three residential properties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 2:29 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 5, 2:29 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
329 PM EDT FRI AUG 5 2011
.DISCUSSION...
TONIGHT/SATURDAY...SEA BREEZE BOUNDARIES ARE MOVING INLAND AND
ARE EXPECTED TO COLLIDE NEAR LAKE COUNTY TOWARD SUNSET. ISOLATED
TO SCATTERED SHOWERS AND STORMS WILL CONTINUE OVER THE INTERIOR
THROUGH THE REST OF THE DAY WITH A FEW STRONG STORMS POSSIBLE WITH
THE SEA BREEZE COLLISION. CONVECTION SHOULD THEN WIND DOWN AND END
BY MIDNIGHT TONIGHT. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT WITH
LOWS IN THE MID/UPPER 70S.
MOST MODELS SHOW TROUGH OF LOW PRESSURE (REMNANTS OF EMILY) AND
ASSOCIATED MOISTURE LIFTING NORTHWARD AND JUST OFFSHORE OF EAST
CENTRAL FLORIDA SATURDAY. AN ELEVATED NORTHEAST FLOW AHEAD OF THIS
LOW MAY ALLOW FOR ONSHORE MOVING SHOWERS AND STORMS INTO THE
MORNING ALONG THE TREASURE COAST WITH RAIN CHANCES THEN INCREASING
OVER THE INTERIOR INTO THE AFTERNOON WITH THE INLAND MOVING EAST
COAST SEA BREEZE. MAY SEE SOME LOCALLY HEAVY RAIN UP TO 2 TO 3
INCHES OCCUR AND A FEW STRONG STORMS WITH BOUNDARY COLLISIONS
OVER THE INTERIOR...OTHERWISE NO OTHER SIGNIFICANT IMPACTS
EXPECTED AT THIS TIME. STILL WITH THAT BEING SAID...THE SITUATION
WILL HAVE TO BE CLOSELY MONITORED SINCE THERE IS STILL A CHANCE
FOR THIS SYSTEM TO REDEVELOP INTO A TROPICAL CYCLONE.
SUNDAY...REMNANTS OF EMILY EXPECTED TO SHIFT NORTHEASTWARD AND
FARTHER AWAY FROM CENTRAL FLORIDA ON SUNDAY. AN INCREASING LOW
LEVEL WESTERLY FLOW WILL DEVELOP AS THIS SYSTEM PULLS AWAY WITH
MOISTURE INCREASING OVER THE AREA. THIS WESTERLY FLOW WILL
CONCENTRATE HIGHEST COVERAGE OF SHOWERS AND STORMS NEAR THE EAST
COAST AND JUST OFFSHORE. HIGHS MAY BE ABLE TO REACH THE MID 90S
EVEN ALONG THE COAST WITH DELAYED OR LACK OF EAST COAST SEA
BREEZE.
MON-THUR...(PREVIOUS DISCUSSION) PATTERN SHOULD BE MORE FAVORABLE
FOR SHOWERS AND STORMS FOR A GOOD PART OF NEXT WEEK. RIDGE ALOFT
WILL BE SUPPRESSED TO THE SOUTH WITH BROAD TROUGHING ALOFT OVER
THE REGION. LOW LEVEL RIDGE AXIS WILL DRIFT BETWEEN FL
STRAITS/CUBA WITH SURFACE TROUGH TO THE NORTH ACROSS THE SOUTHEAST
STATES. ATMOSPHERE WILL BE RELATIVELY MOIST AND SHOULD BE ABLE TO
SUPPORT 40-50 POPS WITH MOTION TOWARD THE EAST COAST. WESTERLY
FLOW COMPONENT EARLY IN THE WEEK AROUND THE REMNANT EMILY LOW MAY
BE STRONG ENOUGH TO INHIBIT EAST COAST SEA BREEZE AT LEAST OVER
THE NORTHERN SECTIONS...THEN FLOW WILL WEAKEN TOWARD MIDWEEK
ALLOWING EASIER AND EARLIER FORMATION OF THE SEA BREEZE. TEMPS
REMAIN WARM WITH HIGHS GENERALLY MID 90S INLAND/LOWER 90S COAST.
OVERNIGHT MINS MID 70S...UPPER 70S IN SPOTS.
&&
.AVIATION...ISO/SCT SHRA/TSRA THROUGH 02Z POSSIBLE OVER THE
INTERIOR WITH TEMPO IFR/MVFR CONDS. SEA BREEZE COLLISION MAY
ALLOW FOR A FEW STRONG STORMS NEAR LAKE COUNTY TOWARD SUNSET. VFR
CONDS EXPECTED OVERNIGHT. MAY SEE ONSHORE MOVING SHRA/TSRA INTO
SAT MORNING ALONG THE TREASURE COAST AHEAD OF THE SYSTEM OF LOW
PRESSURE THAT IS THE REMNANTS OF EMILY. THEN SCT SHRA/TSRA
DEVELOPING INTO THE INTERIOR SAT AFT ALONG THE SEA BREEZE
BOUNDARY.
&&
.MARINE...TROUGH OF LOW PRESSURE (REMNANTS OF EMILY) LIFTS
NORTHWARD AND IS EXPECTED TO REMAIN OFFSHORE. THE NHC CONTINUES TO
SHOW A CHANCE FOR REDEVELOPMENT OF THIS SYSTEM INTO A TROPICAL
CYCLONE SO THE SITUATION WILL HAVE TO BE MONITORED CLOSELY. AT
THIS TIME E/SE WINDS TONIGHT ARE EXPECTED TO BECOME E/NE AHEAD OF
THE SYSTEM WITH WINDS NO HIGHER THAN 15 KTS. SEAS EXPECTED TO STAY
AROUND 2-4 FT.
WINDS THEN BECOME MORE W/SW FROM LATE WEEKEND INTO EARLY NEXT WEEK
AS SYSTEM MOVES NORTHEAST AWAY FROM THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 93 78 94 / 10 20 20 50
MCO 76 96 78 94 / 20 30 20 40
MLB 78 91 78 94 / 10 20 20 50
VRB 76 91 75 93 / 10 30 20 50
LEE 78 96 79 95 / 20 40 20 40
SFB 78 96 79 95 / 20 30 20 40
ORL 78 96 79 95 / 20 30 20 40
FPR 76 90 75 94 / 10 30 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
PUBLIC/MARINE/AVIATION...WEITLICH
IMPACT WEATHER/RADAR...CRISTALDI
Hazardous weather outlook, Aug 5, 6:25 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
725 AM EDT FRI AUG 5 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
725 AM EDT FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
LIGHTNING STORMS WILL FIRST DEVELOP ALONG THE COAST EARLY
AFTERNOON AS THE SEA BREEZE INITIALLY MOVES ONSHORE AND STARTS
PUSHING INLAND. MORE STORMS WILL FORM ALONG THE SEA BREEZE AS IT
MOVES AWAY FROM THE COAST AND INLAND WHILE LEAVING THE COASTAL
AREAS FREE OF STORMS. A LATE AFTERNOON EAST AND WEST COAST SEA
BREEZE COLLISION OVER THE WESTERN PORTIONS OF EAST CENTRAL FLORIDA
WILL RESULT IN SOME STRONGER STORMS. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS TO AROUND 40 MPH.
.EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL REACH VALUES BETWEEN 101 AND 106 THIS AFTERNOON.
THOSE WITH OUTDOOR ACTIVITIES SHOULD REMEMBER TO STAY HYDRATED
AND NOT BECOME OVEREXERTED.
.RIP CURRENT IMPACT...
LONG PERIOD 2 TO 3 FOOT SWELLS PROPAGATING INTO THE COASTAL WATERS
WILL PRODUCE AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES TODAY.
CHECK WITH LIFE GUARDS AND BEACH PATROL ABOUT SURF CONDITIONS
BEFORE ENTERING THE WATER TODAY.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED AFTERNOON AND EARLY EVENING LIGHTNING STORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS TO 40 MPH ON INLAND LAKES
OVER THE WESTERN INTERIOR AREAS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EARLY EVENING LIGHTNING STORMS WILL BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKE AND GUSTY
WINDS OVER THE INTERIOR EACH DAY SATURDAY AND SUNDAY.
STORMS WILL MOVE FROM THE INTERIOR BACK TO THE EAST COAST NEXT
WEEK AS THE STEERING FLOW SHIFTS TO A WESTERLY DIRECTION.
LONG PERIOD EASTERLY SWELLS WILL KEEP AN ELEVATED RISK OF RIP
CURRENTS THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WIMMER
In the hours before
Special weather statement, Aug 5, 5:33 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
633 PM EDT FRI AUG 5 2011
FLZ044>046-053-144-052330-
NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
633 PM EDT FRI AUG 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN LAKE COUNTY...
WESTERN ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...WESTERN
SEMINOLE COUNTY...
* UNTIL 730 PM EDT.
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER OAK
RIDGE...MOVING SOUTHEAST AT 5 MPH.
A COLLISION OF THE EAST AND WEST COAST SEA BREEZES IS OCCURRING OVER
WESTERN ORANGE AND OSCEOLA COUNTIES AND ADDITIONAL STRONG STORMS MAY
OCCUR OVER THE NEXT HOUR.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
LAT...LON 2884 8173 2877 8122 2790 8131 2799 8139
2800 8142 2804 8147 2806 8145 2802 8138
2808 8135 2808 8145 2814 8146 2814 8153
2820 8153 2826 8156 2826 8166 2834 8167
2835 8178
TIME...MOT...LOC 2232Z 312DEG 4KT 2845 8143
MOSESTornado, Lake
- When
- August 5, 6:36 PM EST to 6:37 PM EST
- Where
- Lake County, 0.92 mi SE of Grand Is to 0.56 mi SE of Grand Is
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 10 yd
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 28.870, -81.710
A storm sparked by the collision of the east and west coast sea breezes over Lake County spawned a waterspout over Lake Eustis. The waterspout moved onshore the north shore of Lake Eustis into the Grand Island area and caused damage to three residences. A boathouse roof was blown away on one property, a screen porch was destroyed with some water intrusion inside the home on a second property, and a third residence had sheets of plywood blown away, causing some water intrusion into the house. An eyewitness reported that the waterspout/tornado lasted for an estimated 40-50 seconds before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331494.